Wyoming, 2014Winter Storm in Wyoming, February 28, 2014
February 28, 2014 · NWS RIW · 11 events in 11 counties and zones
A complex winter weather system in the southwest United States combined with arctic air dropping south from Montana to produce widespread heavy snow across a good portion of western Wyoming. Most mountain locations received 12 to 18 inches of snow with isolated totals up to around 2 feet.
Every event with a place to put it; 11 filed by county or forecast zone are drawn at its center, in a lighter ring. Tap one for its entry below.
- Tornadoes
- Tropical storms and surge
- Floods
- Wind
- Hail
- Winter weather
- Heat and drought
- Cold
- Fire, smoke and dust
- Marine and coastal
- Other
Open the live radar over this ground
- Deaths
- 0
- Injuries
- 0
- Property damage
- None recorded
- Crop damage
- None recorded
- Events
- 11
Deaths and injuries are direct and indirect together, as the offices filed them. Damage is property and crops in the dollars of the year, not adjusted for inflation, and only where an office estimated it.
A complex winter weather system in the southwest United States combined with arctic air dropping south from Montana to produce widespread heavy snow across a good portion of western Wyoming. Most mountain locations received 12 to 18 inches of snow with isolated totals up to around 2 feet. Snowfall in Jackson Hole and the Bondurant Valley ranged from 10 to 20 inches. Totals in and near the city of Casper topped out around 6 inches. Much colder air, in some cases record setting, moved into northern and central Wyoming in the wake of this system. More information regarding the conclusion of this winter storm can be found in the March 2014 Storm Data publication.
What forecasters said that day
The local office's own words before the first event, as it sent them, from the Iowa Environmental Mesonet's archive of National Weather Service text.
NWS Riverton, WY wrote its last area forecast discussion before the first event at Feb 27, 10:38 PM MST, 1 hour 22 minutes earlier.
Area forecast discussion, Feb 27, 10:38 PM MST, 1 hour 22 minutes before
AREA FORECAST DISCUSSION
NATIONAL WEATHER SERVICE RIVERTON WY
1038 PM MST THU FEB 27 2014
.UPDATE...
HAVE UPGRADED ALL OF THE WATCHES TO WARNINGS AT THIS TIME.
.SHORT TERM...TONIGHT THROUGH SUNDAY (ISSUED AT 156 PM MST)
ELEMENTS STILL COMING TOGETHER FOR A MAJOR WINTER STORM FOR MOST OF
THE AREA OVER THE NEXT COUPLE DAYS. THE FIRST SYSTEM IS ALREADY
BRINGING SNOW TO THE SOUTHWEST. THE SYSTEM WILL ONLY LAST INTO THE
EVENING FOR THE FAR SOUTHWEST AND THUS THE WINTER STORM WATCH FOR
SRN LINCOLN COUNTY HAS BEEN TRIMMED BACK TO JUST FRIDAY NIGHT
THROUGH SATURDAY NIGHT. THEY WILL STILL GET A QUICK 1 TO 3 INCHES
INTO THIS EVENING BUT THEN A BREAK BEFORE HEAVY SNOW RETURNS FRIDAY
NIGHT. FURTHER NORTH...IT LOOKS LIKE THE SNOW WILL CONTINUE THROUGH
THE NIGHT AND EVEN INTO FRIDAY WITH VERY LITTLE BREAK BETWEEN THE
'MAIN' EVENT FRIDAY NIGHT THROUGH SATURDAY NIGHT. GENTLE ISENTROPIC
UPGLIDE WITH SOME WEAK QG AND JET SUPPORT TONIGHT AND MID LEVEL
TROUGH WILL STILL PROVIDE SOME PRETTY DECENT SNOW WITH TETON COUNTY
SEEMING TO TAKE THE BRUNT. AT THE SAME TIME...THE ARCTIC FRONT WILL
DROP INTO THE NRN ZONES WITH SNOW STARTING WITHIN A FEW HOURS.
UPGRADING THE NRN ZONES TO A WARNING BEGINNING AT 06Z THROUGH 12Z
SUNDAY. IT MAY TAKE A WHILE FOR THE SRN PARTS OF THE WARNING TO
START GETTING SNOW BUT IT'LL WORK IT'S WAY SOUTH OVERNIGHT. FURTHER
SOUTH...THE WINTER STORM WATCHES STILL LOOK GOOD AND WILL STAND FOR
NOW WITH A DECENT EXPECTATION THAT THEY WILL NEED UPGRADING
EVENTUALLY. THIS ARCTIC COLD FRONT SHOULD HAVE A GOOD PUNCH WITH
STRONG 3-6HR PRESSURE RISES FORECAST. BUMPED UP WINDS OVER WHAT
GUIDANCE WAS GIVING ME. THE COMBINATION OF THE WIND AND FALLING
TEMPERATURES WILL DROP THE WIND CHILLS IN THE -25 TO -35 RANGE
FRIDAY NIGHT INTO SATURDAY. THE DEEPEST ARCTIC AIR WILL PROBABLY
STAY IN THE NORTH HALF BUT SOME OF IT WILL FORGE INTO THE CENTRAL
ZONES...ESPECIALLY IN NATRONA COUNTY BUT IT'LL STILL BE A PRETTY
COLD SYSTEM FOR ALL AREAS EAST OF THE DIVIDE WITH A PERIOD OF BITTER
COLD WIND TO GO WITH THE SNOW. THE MOIST SYSTEM MOVING IN FROM THE
WEST WILL PROVIDE NOT ONLY MOISTURE BUT PLENTY OF
UPGLIDE...STRENGTHENING QG FORCING AND PERIODS OF JET STREAK
DYNAMICS WITH TWO ACTIVE JETS TO MONITOR. STRONG CYCLOGENESIS IS
STILL FORECAST TO DEVELOP AHEAD OF THE SYSTEM LATE FRIDAY OVER SRN
IDAHO AND THEN TRACK INTO SWRN WYO ON SATURDAY. THE GFS GRADIENT
BETWEEN THIS SURFACE LOW AND ARCTIC HIGH OVER SRN CANADA IS STILL
SHOWING NEARLY 45MB OF GRADIENT BETWEEN THE SWRN CORNER OF WYOMING
AND THE NERN CORNER. THIS GRADIENT WILL SET THE STAGE FOR A PERIOD
OF STRONG AND MOIST ISENTROPIC UPGLIDE FOR ALL AREAS EAST OF THE
DIVIDE WITH THE PEAK PERIOD OF FORCING BEING 06Z SATURDAY TO 18Z
SATURDAY IN THE CENTRAL ZONES WITH A LONGER PERIOD OF UPGLIDE AND
EARLIER JET SUPPORT IN THE NORTH HALF. THE WEST LOOKS TO BE HIT HARD
WITH STORM NUMBER TWO SO ANY BREAK OR LETUP WILL BE FORGOTTEN WHEN
THE SNOW COMES DOWN WITH A VENGEANCE FRIDAY NIGHT AND SATURDAY. IN
GENERAL...EXPECT 5 TO 12 INCHES ACROSS THE LOWER ELEVATIONS WITH 1
TO 2 FEET IN THE MOUNTAINS WITH HIGHER AMOUNTS QUITE POSSIBLE IN THE
TETONS. STORM INTENSITY WILL LIKELY START DECREASING SATURDAY NIGHT
BUT BITTER COLD TEMPERATURES...LIGHT SNOW AND SOME BITTER WINDS
WARRANTS THE WINTER STORM WATCH FOR NOW THROUGH SATURDAY NIGHT EVEN
THOUGH NEW SNOW AMOUNTS WILL PROBABLY BE LIGHT EAST OF THE DIVIDE.
THE NOW WILL PROBABLY DECREASE OUT WEST ALSO SATURDAY NIGHT BUT
STILL ACCUMULATE AT A LIGHT TO MODERATE AMOUNT AT TIMES. LIGHT TO
POTENTIALLY MODERATE SNOW WILL EVEN CONTINUE INTO SUNDAY IN THE
MOIST...WESTERLY FLOW.
.LONG TERM...SUNDAY NIGHT THROUGH WEDNESDAY
ZONAL FLOW SETS UP SUNDAY NIGHT AND THE EXTENDED MODELS KEEPS THE
ZONAL FLOW IN PLACE THROUGH THURSDAY WITH A SERIES OF FAST MOVING
SHORT WAVE TROUGHS IN THE FLOW. MODELS KEEP A STREAM OF PACIFIC
MOISTURE IN THE WESTERLY FLOW WITH AREAS OF GENERALLY LIGHT SNOW
OVER THE WESTERN MOUNTAINS...WIDESPREAD AT TIMES OVER THE HIGHER
MOUNTAINS. THIS FLOW WILL PRODUCE DOWNSLOPE WARMING WINDS ALONG
AND NEAR THE EAST SLOPES OF THE MOUNTAINS. THE AMOUNT AND TIMING
OF THE WARMING IS PROBABLY THE MOST DIFFICULT PART OF THE EXTENDED
FORECAST. THE WARMING WILL LIKELY BE HIGHLY MODIFIED BY THE AMOUNT
AND LOCATION OF SNOW COVER FROM LEFT FROM THE WEEKEND STORM. THE
WARMING IN THE WEST AND SOUTH IS MOST ROBUST WHILE THE NORTH AND
EAST HAVE THE LEAST WARMING...AT LEAST UNTIL THE SOUTHWEST WINDS
DEVELOP WITH A DEEPENING LEE SIDE TROUGH EAST OF THE ROCKIES FROM
CENTRAL MONTANA SOUTH THROUGH EASTERN WYOMING. WITH THIS FLOW
PATTERN STRONGER WINDS MAY OCCUR EAST OF THE ABSAROKA MOUNTAINS
AND THROUGH THE WIND CORRIDOR FROM EASTERN SWEETWATER COUNTY THROUGH
NATRONA COUNTY INCLUDING THE CASPER AREA.
.AVIATION.../06Z ISSUANCE/
EAST OF THE DIVIDE...KCOD/KCPR/KLND/KRIW/KWRL ROUTES
SNOW WILL DEVELOP OVER THE NORTHERN PART OF WY AFTER 08Z AND SPREAD
SOUTH THROUGH 12Z. THEN SNOW WILL OCCUR FRIDAY INTO FRIDAY NIGHT.
EXPECT MVFR TO IFR CONDITIONS TO OCCUR BY 12Z AND CONTINUE THROUGH
FRIDAY NIGHT. THIS ALSO INCLUDES THE EAST SLOPES OF THE ABSAROKA
MOUNTAINS AND THE BIGHORN MOUNTAINS. FOR THE CENTRAL PARTS...LIGHT
SNOW WILL DEVELOP OVER NATRONA COUNTY AFTER 13Z AND CONTINUE THROUGH
06Z SATURDAY. EXPECT MVFR AND IFR CONDITIONS. FOR KLND AND
KRIW...VFR CONDITIONS WILL PREVAIL THROUGH 01Z SATURDAY...THEN LIGHT
SNOW WILL DEVELOP AND CONDITIONS WILL BECOME MVFR AND IFR BY 03Z
SATURDAY. THE EAST SLOPES OF THE WIND RIVER MOUNTAINS WILL ALSO BE
IMPACTED FROM 00Z TO 06Z SATURDAY.
WEST OF THE DIVIDE...KBPI/KJAC/KPNA/KRKS ROUTES
SCATTERED LIGHT SNOW WILL OCCUR UNTIL 15Z OVER THE AREA WITH MVFR TO
IFR CONDITIONS. THEN A BREAK WILL OCCUR FROM 15Z THROUGH 21Z. THEN
SCATTERED RAIN AND SNOW SHOWERS WILL MOVE BACK INTO THE WEST AFTER
21Z WITH SOME MVFR CONDITIONS. THEN THE NEXT BATCH OF SNOW WILL MOVE
INTO THE WEST AFTER 01Z WITH WIDESPREAD SNOW BY 04Z SATURDAY.
EXPECT MVFR TO LIFR CONDITIONS BY 04Z SATURDAY.
.FIRE WEATHER...
THE WEATHER WILL BE DOMINATED BY A MAJOR WINTER STORM FOR MOST
AREAS OVER THE NEXT COUPLE DAYS. THE WEST WILL BE HIT BY THE SNOW
AND WIND BEGINNING TONIGHT AND CONTINUING THROUGH SATURDAY NIGHT.
THE NORTH CENTRAL AREAS WILL HAVE THE ARCTIC COLD FRONT DROP DOWN
LATER TONIGHT WITH SNOW BEGINNING AND CONTINUING THROUGH SATURDAY
NIGHT. THE CENTRAL ZONES WILL SEE THE SAME ARCTIC FRONT ARRIVE
DURING THE DAY FRIDAY WITH SNOW DEVELOPING IN NATRONA COUNTY IN
THE MORNING AND IN FREMONT COUNTY FRIDAY NIGHT...CONTINUING
THROUGH AT LEAST SATURDAY EVENING. THE I80 CORRIDOR WILL SEE
SIGNIFICANT WIND AT TIMES WITH RAIN OR SNOW SHOWERS...ESPECIALLY
FRIDAY NIGHT AND SATURDAY.
&&
.RIW WATCHES/WARNINGS/ADVISORIES...
WINTER STORM WARNING FROM 5 PM FRIDAY AFTERNOON THROUGH 5 AM SUNDAY
WYZ016>020-022-027.
WINTER STORM WARNING UNTIL 5 AM MST SUNDAY
WYZ001-012>015-023>025.
WINTER STORM WARNING FROM 11 PM THIS EVENING TO 5 AM MST SUNDAY
WYZ002>004-008>011.
WINTER STORM WARNING FROM 5AM FRIDAY MORNING THROUGH 5AM SUNDAY
WYZ005>007.
&&
UPDATE...HATTINGS
SHORT TERM...SKRBAC
LONG TERM...C.BAKER
AVIATION...AR
FIRE WEATHER...SKRBAC
Hazardous weather outlook, Feb 27, 9:42 PM MST, 2 hours 18 minutes before
HAZARDOUS WEATHER OUTLOOK
NATIONAL WEATHER SERVICE RIVERTON WY
942 PM MST THU FEB 27 2014
WYZ001>020-022>030-281300-
ABSAROKA MOUNTAINS-BIGHORN MOUNTAINS SOUTHEAST-
BIGHORN MOUNTAINS WEST-CASPER MOUNTAIN-CODY FOOTHILLS-
EAST SWEETWATER COUNTY-FLAMING GORGE-
GREEN MOUNTAINS AND RATTLESNAKE RANGE-JACKSON HOLE-LANDER FOOTHILLS-
NATRONA COUNTY LOWER ELEVATIONS-NORTH BIG HORN BASIN-
NORTHEAST JOHNSON COUNTY-OWL CREEK AND BRIDGER MOUNTAINS-
ROCK SPRINGS AND GREEN RIVER-SALT RIVER AND WYOMING RANGES-
SOUTH LINCOLN COUNTY-SOUTHEAST BIG HORN BASIN-
SOUTHEAST JOHNSON COUNTY-SOUTHWEST BIG HORN BASIN-STAR VALLEY-
TETON AND GROS VENTRE MOUNTAINS-UPPER GREEN RIVER BASIN-
UPPER GREEN RIVER BASIN FOOTHILLS-UPPER WIND RIVER BASIN-
WIND RIVER BASIN-WIND RIVER MOUNTAINS EAST-WIND RIVER MOUNTAINS WEST-
YELLOWSTONE NATIONAL PARK-
942 PM MST THU FEB 27 2014
...WINTER STORM WARNING FOR MOST OF WESTERN AND NORTHERN WYOMING
TONIGHT THROUGH SATURDAY NIGHT...
...WINTER STORM WARNING FOR MUCH OF CENTRAL WYOMING FRIDAY
NIGHT THROUGH SATURDAY NIGHT...
THIS HAZARDOUS WEATHER OUTLOOK IS FOR WESTERN AND CENTRAL WYOMING.
.DAY ONE...TONIGHT
SNOWFALL IS EXPECTED TO INCREASE OVER WESTERN AND NORTHERN WYOMING
OVERNIGHT. A RAIN SNOW MIX AND GUSTY WESTERLY WIND COULD IMPACT
TRAVEL ALONG INTERSTATE 80 TONIGHT.
.DAYS TWO THROUGH SEVEN...FRIDAY THROUGH THURSDAY
FRIDAY...OCCASIONAL SNOW OVER THE WESTERN
MOUNTAINS AS WELL AS THE NORTH AND NORTHEASTERN ZONES.
FRIDAY NIGHT THROUGH SUNDAY MORNING...THE NEXT ROUND OF SIGNIFICANT
SNOWFALL BEGINS AS A MAJOR WINTER STORM IMPACTS THE ENTIRE
FORECAST AREA. ALSO...EXPECT WELL BELOW AVERAGE TEMPERATURES NORTH
AND EAST. PLEASE SEE WINTER WEATHER PRODUCTS AND FORECASTS FOR
DETAILS. EXPECT TRAVEL TO BE SEVERELY IMPACTED.
MONDAY NIGHT AND TUESDAY...MODERATE SNOW ACROSS THE WESTERN
MOUNTAINS AGAIN. TRAVEL OVER TOGWOTEE AND TETON PASS MAY BE
IMPACTED.
.SPOTTER INFORMATION STATEMENT...
SPOTTERS ARE URGED TO REPORT SNOWFALL AMOUNTS. THANK YOU.
TEAM RIVERTON
Winter Storm, Teton & Gros Ventre Mountains
- When
- February 28, 12:00 AM MST to 11:59 PM MST
- Where
- Teton & Gros Ventre Mountains forecast zone
- Reported by
- SNOTEL
- Coordinates
- 43.002, -109.948 (the zone’s center; the record gives no point)
Over two feet of snow fell by the end of the month at the Grand Targhee and Grassy Lake SNOTELS. The storm continued into March as well.
Winter Storm, Jackson Hole
- When
- February 28, 12:00 AM MST to 11:59 PM MST
- Where
- Jackson Hole forecast zone
- Reported by
- Trained Spotter
- Coordinates
- 43.100, -110.623 (the zone’s center; the record gives no point)
Trained spotters reported 7 inches of snow was reported near Moose by sunrise on the 28th. The storm continued into March.
Winter Storm, Wind River Mountains West
- When
- February 28, 1:00 AM MST to 11:59 PM MST
- Where
- Wind River Mountains West forecast zone
- Reported by
- SNOTEL
- Coordinates
- 42.904, -109.273 (the zone’s center; the record gives no point)
Heavy snow began falling on the 28th. The snow continued into March when the heaviest snow fell.
Winter Storm, Bighorn Mountains West
- When
- February 28, 1:00 AM MST to 11:59 PM MST
- Where
- Bighorn Mountains West forecast zone
- Reported by
- SNOTEL
- Coordinates
- 43.695, -107.538 (the zone’s center; the record gives no point)
Snow began falling in the western Bighorn range in the early morning of February 28. The snow continued into March 1.
Winter Storm, Yellowstone National Park
- When
- February 28, 4:00 AM MST to 11:59 PM MST
- Where
- Yellowstone National Park forecast zone
- Reported by
- SNOTEL
- Coordinates
- 44.228, -110.089 (the zone’s center; the record gives no point)
Over a foot of snow was reported at the Two Ocean and Lewis Lake Divide SNOTELS. The snow continued into March.
Winter Storm, Absaroka Mountains
- When
- February 28, 4:00 AM MST to 11:59 PM MST
- Where
- Absaroka Mountains forecast zone
- Reported by
- SNOTEL
- Coordinates
- 43.760, -108.887 (the zone’s center; the record gives no point)
Heavy snow fell in the Absarokas. 12 inches of snow fell at Evening Star by the end of February 28. The snow continued into March.
Winter Storm, Natrona County Lower Elevations
- When
- February 28, 4:00 AM MST to 11:59 PM MST
- Where
- Natrona County Lower Elevations forecast zone
- Reported by
- CoCoRaHS
- Coordinates
- 42.962, -106.798 (the zone’s center; the record gives no point)
Snow began falling in Natrona county on the morning of the 28th. Snow continued into March 1.
Winter Storm, Salt River & Wyoming Ranges
- When
- February 28, 5:00 AM MST to 11:59 PM MST
- Where
- Salt River & Wyoming Ranges forecast zone
- Reported by
- SNOTEL
- Coordinates
- 42.516, -110.286 (the zone’s center; the record gives no point)
Snow began to accumulate in the higher elevations of the zone on February 27. The snow continued into February.
Winter Storm, Upper Green River Basin Foothills
- When
- February 28, 6:00 AM MST to 11:59 PM MST
- Where
- Upper Green River Basin Foothills forecast zone
- Reported by
- COOP Observer
- Coordinates
- 42.767, -109.915 (the zone’s center; the record gives no point)
The public and a COOP observer totaled 16-17 of snow in Bondurant.
Winter Storm, Green Mountains & Rattlesnake Range
- When
- February 28, 2:00 PM MST to 11:59 PM MST
- Where
- Green Mountains & Rattlesnake Range forecast zone
- Reported by
- CoCoRaHS
- Coordinates
- 42.554, -108.102 (the zone’s center; the record gives no point)
Heavy snow began falling on the evening of February 28th. Snow continued into March 1st.
Winter Storm, Wind River Mountains East
- When
- February 28, 7:00 PM MST to 11:59 PM MST
- Where
- Wind River Mountains East forecast zone
- Reported by
- SNOTEL
- Coordinates
- 42.904, -109.273 (the zone’s center; the record gives no point)
Heavy snow began falling on the evening of the 28th. The heaviest snow fell in March.
- Winter Storm
- A storm that brought snow, sleet or freezing rain at warning levels, usually over several hours or days.
After NWS Directive 10-1605, the rules offices file Storm Data by.
- Flash Flooding and Dust Storm in California, February 28, 20143 injured · $78,000 · 6 events
- Flash Flooding and Debris Flow in California, February 28, 2014$91,000 · 71 kt wind · 19 events
- Flash Flood and Debris Flows in California, February 28, 20141 injured · $33,000 · 62 kt wind · 31 events
- Extreme Cold in North Dakota, February 28, 201415 events
- Extreme Cold in Minnesota, February 28, 201415 events
- Extreme Cold in North Dakota, February 28, 201413 events
- Winter Storm and Winter Weather in Colorado, February 28, 20147 events
- Astronomical Low Tide in New Jersey, February 28, 20144 events
- Cold in Montana, February 28, 20144 events
- Astronomical Low Tide in Pennsylvania, February 28, 20143 events
- Flash Flooding in California, February 28, 20143 events
- High Wind in Texas, February 28, 201461 kt wind · 2 events
NOAA National Centers for Environmental Information, Storm Events Database, compiled from the National Weather Service’s monthly Storm Data. Complete through 2026-06; NCEI adds each month about 75 days after it ends and revises past years a few times a year. Rebuilt 2026-09-24. Each event’s entry at NCEI: 496762, 496769, 496778, 496781, 496760, 496780, 496784, 496773, 504440, 496783, 496779.